Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Your thoughts on antidepressants
Mar 24, 2006

Hi Dr. Horwath, I'm a healthy 41 year old male, on successful treatment with sustiva/truvada for almost 2 years. (undetectable, 790, 32%) I have a good network of well-informed friends here in NYC and a therapist that I can speak to when I need to. I find, however, that talking simply isn't enough to alleviate the anger/shame I have with myself for the situation I put myself in, the rather limited options for a long-term partner and the ever-present, albeit underlying anxiety that sometime in the future, my drugs could begin to fail and I could face any of the dreaded physical issues one reads about on sites such as this one. Would an antidepressant help to take the the edge off some of these negative feelings? Which drug do you find seems to have the least troublesome side-effect profile? (sexual, sedating, jitteriness) Thanks.

Response from Dr. Horwath

Feelings of anger and shame are not typically responsive to antidepressant medication. I certainly wouldn't rule out that they might be helpful, but feelings such as this are very closely linked to your experience of HIV infection and may be better approcached through another therapy. Cognitive therapy, in my own experience, is often quite helpful in working with recurrent self-critical thoughts. Similarly, shame is often accompanied by thoughts of falling short of some internal ego ideal, and cognitive therapy can sometimes help to temper critical demands of a puinitive superego.



Previous
Should I past the test?
Next
how can I leave him when he's hiv+

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement